Until 1989, grapefruit was just another citrus fruit. It had a pronounced taste that some people found refreshing and others rejected as bitter. But then Canadian scientists published a surprising finding: taking the blood pressure pill Plendil (felodipine) with double-strength grapefruit juice could triple blood levels of the drug in some people.

The researchers had not set out to study grapefruit juice, so the discovery was almost incidental. They had chosen grapefruit juice because it masked the flavor of alcohol better than orange or apple juice did. They had planned to study the interaction of alcohol and felodipine and needed a way to give an inactive placebo that couldn’t be distinguished from the beverage containing alcohol.

That was just the beginning. During the 90s, investigators reported interactions between grapefruit and many different medications. Other blood pressure medications were also affected. So were cholesterol lowering drugs like Lipitor (atorvastatin), Mevacor (lovastatin) and Zocor (simvastatin).

Although we warned consumers about this interaction for years, most pharmacists and physicians found it more amusing than frightening. But by the end of the decade the FDA, drug companies and health professionals were all taking grapefruit interactions seriously.

Although there are now warnings on drug labels, there is a lot of confusion. We recently responded to a reader who hoped to save money on his cholesterol medicine by using grapefruit juice. We suggested that he might try this, but only if his doctor agreed to supervise: “Check with your doctor before trying this approach. We know one man who breaks his Lipitor in half, takes it with grapefruit juice and gets good results on his cholesterol tests.”

Many readers issued indignant howls in response: “Your answer regarding grapefruit juice and Lipitor was very dangerous. My 82-year-old mother has been on Lipitor for many years. ALL her medical doctors, including her cardiologist, have told us that she CANNOT have grapefruit juice!”

Another confused reader wrote, “I have been warned by pharmacists NOT to eat grapefruit or drink grapefruit juice as I am taking lovastatin because it reduces the drug’s effectiveness. I was eating grapefruit for weight control and gave it up. Yet Lipitor is a statin and your column suggest that grapefruit increases its effectiveness. Please clarify.”

Grapefruit raises blood levels of atorvastatin (Lipitor) by about 80 percent (British Journal of Clinical Pharmacology, Nov. 2005). Other drugs may be affected more strongly. This can increase effectiveness as well as the risk of side effects.

Anyone who would like to learn more about this fascinating field may wish to order our Guides to Food, Drug and Grapefruit Interactions. Please send $3 in check or money order with a long (no. 10) stamped (63 cents), self-addressed envelope: Graedons’ People’s Pharmacy, No. FJ-19, P. O. Box 52027, Durham, NC 27717-2027.

If people attempt to utilize the potential of grapefruit juice to increase the effective dose of a medicine, it must be done under medical care. Individuals vary in their susceptibility to this interaction and their doses need to be adjusted accordingly.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. CET
    Reply

    Is there any guidance about the average waiting time after eating fresh grapefruit, before taking a light daily dose of simvastatin?

  2. G. V.
    Reply

    I have been taking Lovastatin 20 mgs. starting the 4th month. First I didn’t realize the side effects of the pill, then started to take as my fruit grapefruit twice a day on my diet. One half each snack time. I have had such loss of energy. I have been sleeping a lot. I have had such problem breathing. When drinking water I felt I couldn’t breath. Also when In New York 2 weeks ago had like a small heart attack feeling and felt confused and couldn’t answer a question from my son as far as direction on a map.
    I’ve had low energy and pains down my left arm day after day but not severe, but I was worried about it. Something made me look up the pill I am taking and its side effects and now I see side effects with grapefruit. I am stopping both today. Thanks for your web site. G.V.
    PEOPLE’S PHARMACY RESPONSE: GRAPEFRUIT INCREASES THE BLOOD LEVEL OF LOVASTATIN AND MAY HAVE TAKEN YOUR LEVEL FROM THE THERAPEUTIC TO THE TOXIC RANGE.

  3. Tony
    Reply

    I am a type 2 insulin diabetic taking both humalog for basil and lantis for bolus. Would grapefruit effect the potency of either types of insulin?

  4. DB
    Reply

    I love grapefruit and I am used to eating approx. 10 grapefruits a week. But unfortunately the doc has put me under 40mg of Lovastatin. I am hearing different advice regarding the mix of grapefruit and Lovastatin.
    Please advise. Thank you.

  5. George T.
    Reply

    I take Simvastatin (Zocor)10mg for my cholesterol control, and do not eat
    grapefruit in accordance with instruction on the bottle. Would this apply to PUMMELO, which I understand, the present day grapefruit was developed from?
    George

  6. R.E.
    Reply

    I have two questions- 1) can I drink grapefruit juice earlier in the day before taking my lovastatin pill? 2) I have lower back pain daily, can this be caused by the lovastatin?
    PEOPLE’S PHARMACY RESPONSE: 1) THE GRAPEFRUIT EFFECT LASTS MORE THAN 24 HOURS.
    2) A LOT OF THINGS CAN CAUSE LOWER BACK PAIN, INCLUDING LOVASTATIN.

  7. TM
    Reply

    My mother was told no grapefruit because of her medication. I am wondering if a pommelo is the same as a grapefruit. Thank you

  8. L K
    Reply

    My boyfreind just recently had a very frightening, near fatal experience. He takes an anitseizure, and antidepressant medication and an antihistamine everyday. Obviously under the supervision of his MD and for reasons concerning his particular health issues.
    His doses are quiet high. Due to a stomach problem an alternative practitioner was of the opinion he may have an issue with amoeba (his opinion being that the majority of the population does?)
    He gave a cleansing remedy of some sort. It contained 300mg of Grapefruit extract. Having never been told by MD not to drink or eat Grapefruit nor told by the alternative Dr. who knew what meds he was on that not only could it pose a problem but WOULD .
    clearly neither us gave this “natural remedy” a second thought and he began to take it. He began taking the supplement on a Monday. Tuesday he was exhausted. Wednesday he complained that he was very dizzy and ill, that he felt strange. We never gave the supplement a thought as a possible problem yet he stopped on Wed. Thursday he became completely incoherent, began to have slurred speach until he could no longer make any sense at all or speak. He could not walk.
    He was treated for overdose symptoms OF ALL THREE MEDICATIONS. His blood levels in terms of the medications reflected between 700 and 1000% more than should be. He was toxic. He is alive yes Thank God, still has problems with speaking and getting words and thoughts from brain to voice. He´s weak and a general mess so ill. Can not nor will I ever be able to articulate the fear involved and how unbearably ill he became.
    Lives have already been lost, one close to me could have been. The shocking things is that the alternative “Doctor” was unaware of this interaction. His medications had no warning label. The MD. never advised him. Contacted by a person involved in drug interaction research, we don´t know why? After conversing with her all I want to say is IT DOES NOT MATTER WHAT THE NAME OF EACH OF HIS MEDS ARE. Any medication in those catagories and so many other medications pose the same problem. SHOCKING that it is not COMMON knowledge

  9. P H Bolin
    Reply

    Before I was made aware of the grapefruit problem I would eat 1/2 grapefruit in the am about 4 times a week. When my cholesterol was tested my LDL/HDL and cholesterol were in the good range and my triglycerides had dropped to about 15 pts above the desired amt. (They had been 1200 when I had emergency cardiac surgery) On learning that grapefruit and statins had problems I checked with my doctor. She said absolutely no grapefruit. My HDL and LDL and triglycs are now out of the good area and I have had to increase my lovastatin. I love grapefruit. Is there any way to combine statin and grapefruit to need less medicine?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.